Enable/Disable "how ask works"
FAQ Frequently asked questions
What is tinea pedis?
Tinea pedis is a contagious fungal infection of the foot, known commonly as athlete's foot . It usually begins with itchy, fluid-filled blisters between the toes and is spread by direct or indirect contact with the skin. However, it can also present as dry, scaly …
What causes tinea pedis?
Tinea pedis is caused by a group of fungi called dermatophytes (also known as ringworm). Dermatophytes use keratin, a component of the skin, as an energy source. Depending on the species and strain of dermatophyte causing infection, the severity of your response …
How is tinea pedis diagnosed?
A skin scraping from the affected area is added to potassium hydroxide (KOH). KOH destroys fungal cells, which makes it easier to see if any fungal cells are present under a microscope.
How is tinea pedis treated?
Tinea pedis is treated with topical antifungal creams such as ketoconazole and terbinafine, applied directly to the affected area, or oral antifungal medications such as fluconazole. Treatment for a while after symptoms have disappeared is needed to prevent it …
Who gets tinea pedis?
Although anyone can get tinea pedis, it is more common in males in their late teens and early adulthood.
Can tinea pedis be prevented?
You can reduce your risk of getting it, or sharing it if you already have it, by not walking barefoot in public showers or spaces such as gyms and pools.
Can tinea pedis heal on its own?
No. If you have tinea pedis you will need to use antifungal medication to clear the infection.
Are there any side effects of antifungal medication for athlete's foot?
Long-term use of oral antifungal medications can cause nausea and liver damage. Topical antifungals can cause itching and burning.
About this article
Author: Jonathan Meddings BMedLabSc (Hons)
First answered: 18 Sep 2014
Last reviewed: 14 May 2019
Rating: 4.3 out of 5
Votes: 47 (Click smiley face below to rate)